PubMed Health⌕ Search

PubMed · 6648776

Descending necrotizing mediastinitis.

Abstract

From January 1975 through July 1981, ten patients with mediastinitis complicating an oropharyngeal infection, that is, a form of mediastinitis best termed as DNM, were encountered at our institution. Based upon rather relatively stringent diagnostic criteria, 21 other instances were found in the literature from 1960 to 1980, a time period well into the antibiotic era. The predominant underlying oropharyngeal infection was of odontogenic origin, specifically, infection involving the mandibular molars. Bacteriologically, DNM is most frequently a polymicrobial process, with anaerobes playing a major role. Although there has been a decline in the over-all incidence of DNM since the introduction of antibiotics, its morbid and lethal nature persists, as evidenced by the present prohibitive mortality of approximately 42 per cent. Delayed diagnosis and inadequate drainage procedures are the primary underlying factors contributing to this high mortality. At present, CT scan is the single most important tool for the early diagnosis of DNM. This noninvasive procedure also helps determine the adequacy of the surgical drainage procedure performed. However, with all the presently available diagnostic tools, it is still the high index of suspicion by physicians toward patients with unrelenting oropharyngeal or deep neck infection that is of utmost importance for making an early diagnosis of DNM. In view of our experience and that of others, we believe that only through aggressive combined medical and surgical management can the highly morbid, if not lethal, course of DNM be reversed. It should be emphasized that, to accomplish successful operative intervention, a thorough knowledge of the complex anatomy of the region is crucial.

Explore related subjects

Keep this discovery

Explore connections, maps & timelines

BibTeXRIS

A S Estrera, M J Landay, J M Grisham, D P Sinn, M R Platt. 1983. Descending necrotizing mediastinitis.. https://pubmed.ncbi.nlm.nih.gov/6648776/

Cite the original work for its findings. Save a collection to share your selection of sources.

KEEP EXPLORING

Related citations

Intrarenal abscesses due to Ureaplasma urealyticum in a transplanted kidney.

A young woman developed multiple abscesses in her transplanted kidney. Amplification of the 16S rRNA gene with subsequent sequencing revealed Ureaplasma urealyticum as the infectious agent. Microbiological diagnosis and sensitivity testing led to therapy with levofloxacin, resulting in rapid recovery of the patient.

Abscess↗

Intramedullary spinal cord abscess complicating thoracic spondylodiscitis caused by Bacteroides fragilis.

Intramedullary spinal cord abscess associated with infectious spondylodiscitis is a rare entity. The case of a 66-year-old man with an intramedullary spinal cord abscess complicating thoracic spondylodiscitis is presented. The patient was unable to ambulate independently due to weakness of the legs. MR imaging showed findings suggestive of infectious spondylodiscitis at the T5-T6 level associated with epidural and intramedullary spinal cord abscesses. Biopsy of the intervertebral disc was performed and Bacteroides fragilis was isolated. Antibiotic therapy was instituted, and MR imaging of the thoracic spine was performed 6 weeks after the initiation of treatment, showing resolution of the epidural and intramedullary spinal cord abscesses.

Abscess↗

Parapharyngeal abscess in a patient receiving etanercept.

OBJECTIVE: To report a case of parapharyngeal abscess associated with Streptococcus viridans in a patient with rheumatoid arthritis receiving treatment with etanercept. CASE SUMMARY: A 40-year-old man diagnosed with rheumatoid arthritis had received treatment with nonsteroidal antiinflammatory drugs, methotrexate, and deflazacort. Six months prior to admission, the patient had a Disease Activity Score of 3.4; clinicians decided to start treatment with etanercept. Chest X-rays were normal and the tuberculin skin test was negative. Treatment with etanercept plus methotrexate was started. Three months later, methotrexate was discontinued. Six months after etanercept therapy was started, the patient presented to our emergency department with a swelling of his neck, odynophagia, otalgia, and trismus. The clinical course was consistent with parapharyngeal abscess. Etanercept treatment was suspended. The parapharyngeal abscess was drained and intravenous methylprednisolone, amoxicillin/clavulanic acid, and clindamycin were administered. The parapharyngeal abscess secretion culture was positive for S. viridans and Bacteroides spp. The patient's condition improved with antibiotic therapy; he was discharged 5 days after admission. DISCUSSION: Tumor necrosis factor-alpha plays an essential role in the immune-mediated response to infection. In our patient, the most possible cause of parapharyngeal abscess was considered to be etanercept because of the temporal relationship between exposure to the drug and onset of symptoms. Etanercept was the only drug administered before the abscess developed. Based on the Naranjo probability scale, an association between etanercept and the adverse reaction could be considered possible. CONCLUSIONS: Patients initiated on etanercept therapy should be closely monitored for the development of tuberculosis and other infections. During treatment, all febrile or novel illnesses should be evaluated promptly. If clinical evaluation leads to the suspicion of tuberculosis and other infections associated with etanercept, it should be discontinued immediately.

Abscess↗